Dr. Howard Linder, Senior Assistant Resident, Department of Medicine, the Jewish Hospital of St. Louis and Assistant in Medicine, Washington University School of Medicine: The patient is a 46-year-old white woman who had a right mastectomy and radiation therapy of the right chest and axilla five years before her present hospital admission. She was found to have a right Horner's sign 3 1/2 years later. One year prior to admission, bilateral pleural effusions and cutaneous metastatic disease had been discovered. Subsequently the patient was treated with diuretics, fluorouracil, and fluoxymesterone (Halotestin). Recently she had experienced the insidious onset of nausea, vomiting, and dysphagia, but she denied abdominal pain and previous history of dysphagia, excessive alkaline intake, or dark stools.
On physical examination the patient was in moderate respiratory distress. Blood pressure was 120 mm Hg, systolic and 80 mm Hg, diastolic; pulse rate, 80 beats per minute and regular, and
Klahr S, Wessler S, Avioli LV. Acid-Base Disorders in Health and Disease. JAMA. 1972;222(5):567–573. doi:10.1001/jama.1972.03210050039009